Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 11, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 30, 2023, 3:17 PM CDT for Norman County, Polk County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2023, 3:17 PM CDT (20:17 UTC)
- Expired
- May 30, 2023, 4:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 67 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:13 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 30, 1:13 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 113 PM CDT Tue May 30 2023 .UPDATE... Issued at 112 PM CDT Tue May 30 2023 The earlier showers/storms in northwest MN have exited our area, with a lull in activity for the next few hours. Closer to the mid level circulation new thunderstorms are initiating (along the ND/Canada border) in northeast ND and should fill in becoming more scattered through the afternoon. ML CAPE in those areas is around 1000 J/KG with CINh weakening due to daytime mixing. Deep shear is very weak (less than 20kt) in those areas, so organized severe convection is unlikely. This area does exhibit higher low level vorticity, but there isn't any areas of obvious surface convergence that would raise concerns for landspout development at this time (still keeping an eye on it wouldn't hurt). There may be enough forcing in those areas to help maximize what instability there is and brief updrafts capable of near severe hail can't be ruled out. Better severe potential is still southeast of our CWA later this afternoon, but based on RAP and latest 12Z guidance there could still be a brief window for enough instability and marginal deep layer shear (closer to 30kt with most shear above 4km). CAPE profiles are relatively skinny and mid level lapse rates are less than 7C/km, so instabilty may not be maximized where there is less forcing, updrafts will struggle at times to maintain themselves, and this activity will be highly diurnal in nature. Transition of this wave and surface trough east later in the afternoon also lowers confidence in coverage/impacts in our southeast (still some possibility). However, there may be just enough instabilty/shear/forcing of an isolated severe storm in our southeast. UPDATE Issued at 1053 AM CDT Tue May 30 2023 A cluster of showers/storms is still moving out of Beltrami county with a few showers in far western Devils Lake Basin. The rest of the region is generally dry, with a lull in coverage/development. The proximity of the mid level low still supports possible development as we reach peak heating. Trend in models this morning still shows a axis of ML CAPE in the 1300+ J/KG range, however deep layer shear will tend to remain lower (less than 30kt), and the nature of the profiles lowers confidence in sustained updrafts. CAMs support the idea of weaker or short lived weaker updrafts and no longer have any indication of stronger UH tracks (even on the more aggressive HREF members). Still, there is a low probability for a strong to severe storm to develop during the late afternoon/early evening period. UPDATE Issued at 701 AM CDT Tue May 30 2023 Showers have ended across the area this morning with mostly clear skies across eastern North Dakota, with gradual clearing taking place in northwest Minnesota. Temperatures are in the 50s to near 60 degrees with generally light winds. && .SHORT TERM...(Today through Wednesday) Issued at 307 AM CDT Tue May 30 2023 Key Messages: -Showers and thunderstorms are possible once more this afternoon, and again on Wednesday. -Conditional chances for strong to severe thunderstorms remain in place, especially for the southern Red River Valley and west central Minnesota. -Best case scenario brings scattered non-severe to marginally strong thunderstorms into the area today and Wednesday; this is the most likely scenario. -Worse case scenario allows storm-scale modification of the environment in the presence of thunderstorm activity, which would support isolated severe thunderstorm impacts. Discussion: Synoptic pattern remains rather amplified across the CONUS, with a deep trough, to our west, extending southward into the Four Corners region, and an H5 ridge, to our east, extending northward into western portions of the Hudson Bay region. For the Northern Plains and Upper Midwest, we will see shortwaves propagate northward into the area, bringing showers and thunderstorms during periods of peak heating. CAPE values remain in the 1500 to 2500 J/Kg range today and Wednesday, with minimal deep layer shear. Thunderstorms that form will do so in response to waves of energy pushing northward into this pool of instability. A few stronger storms are possible, and severe thunderstorm potential highly conditional both today and Wednesday. Any severe potential will be in response to storm-scale shear enhancements. Currently, several CAMs actually show this taking place in portions of the southern Red River Valley and west-central Minnesota this afternoon, but with very low confidence. The most likely scenario would be isolated marginally strong thunderstorms capable of small hail; however, In a storm-scale modified environment, the same storms could produce larger hail up to 1 inch and 60 mph wind gusts. .LONG TERM...(Wednesday night through Monday) Issued at 307 AM CDT Tue May 30 2023 Key Messages: -A gradual warming trend will result in persistent well above normal temperatures throughout the long term period. -Periodic chances for scattered showers and weak thunderstorms will be possible through the end of the week and into the weekend. Discussion... An unsettled weather pattern looks to persist through the end of the week. Southwesterly flow aloft looks to remain in place on Thursday, with transient shortwaves progged to travel through the flow pattern. Given the overall weak nature of these shortwaves, widespread organized severe is not anticipated. Rather, with modest instability from warm temperatures and persistent moisture advection, scattered showers and weak thunderstorms are the expectation. Still, a few stronger storms capable of gusty winds and small hail cannot be completely ruled out, but should remain sub- severe. These scattered showers and thunderstorms will be possible both Wednesday evening and Thursday afternoon and evening as this activity will be more diurnally driven. Exact QPF amounts will be tough to nail down as these showers and storms will be spotty in nature. Regardless, any thunderstorms that do develop will have the potential for higher rainfall amounts. Moving toward the weekend, synoptic forcing from these periodic shortwaves will become much more limited as ridging aloft begins to back build into the Plains. Initially, southerly flow on Friday may still be able to introduce a shortwave to the region. As a result, some chance (30-40%) will remain for showers and thunderstorms across the region, with the same caveats regarding rainfall amounts as earlier in the week. Moving into the weekend, the ridge axis looks to become centered over the Plains. While large scale subsidence aloft will generally work in favor of keeping things dry, a few diurnally driven pop up showers or storms cannot quite be ruled out. Especially given strong daytime heating and persistent moisture advection into the region at the surface. Otherwise, temperatures look to continue a warming trend from Friday into the weekend. Highs in the 80s to low 90s will be likely, with even a few mid 90s readings not entirely out of the question. As the ridge aloft continues to retrograde, the northern Plains looks to fall underneath north-northwesterly flow aloft moving toward the early week period. This will result in a slight cool down (although still above normal temperatures) and potential for increasing chances for precipitation with any ridge riding shortwaves that develop. Confidence in precipitation at this time is low, but will bear monitoring moving forward. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 112 PM CDT Tue May 30 2023 VFR conditions should prevail through the TAF period across eastern ND and northwest MN, with lighter southwest winds (generally under 12kt during the daytime periods). Main aviation impacts will be related to where showers/thunderstorms develop with an upper wave today, and scattered coverage is favored mainly in northeast ND and northwest MN during the afternoon through early evening (activity dissipating with sunset). Where these storms develop brief gusty winds to 50 mph can't be ruled out (along with smaller hail). The better chances for severe hail/wind would be in west central MN but even the those chances are very low. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...Lynch LONG TERM...Rick AVIATION...DJR
Hazardous weather outlook, May 30, 3:29 AM CDT, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 AM CDT Tue May 30 2023 MNZ001>009-013>016-NDZ006>008-014>016-024-026>030-038-039-054- 310830- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Western Walsh- 329 AM CDT Tue May 30 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated strong storms are possible is afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated strong storms are possible Wednesday afternoon and evening. An active pattern will keep thunderstorm chances in the forecast through the remainder of the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ017-022>024-027>032-040-NDZ049-052-053-310830- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Ransom-Sargent-Richland- 329 AM CDT Tue May 30 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Strong storms are possible is afternoon and evening. An isolated severe thunderstorm cannot be ruled out in portions of the southern Red River Valley and west central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated strong storms are possible Wednesday afternoon and evening. An active pattern will keep thunderstorm chances in the forecast through the remainder of the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 30, 3:07 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
307 PM CDT Tue May 30 2023
MNZ001-002-015-302030-
West Polk MN-Norman MN-East Polk MN-
307 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of northeastern Norman
and south central Polk Counties through 330 PM CDT...
At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Flaming, or 44 miles northeast of Fargo, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fertile and Flaming.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4739 9646 4751 9647 4760 9625 4741 9613
TIME...MOT...LOC 2007Z 243DEG 11KT 4745 9637
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PerrouxThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:07 PM CDT | Special Weather Statement | FGF | Norman | 23 min |
| May 30, 3:34 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 41 min |
| May 30, 3:55 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 50 min |
| May 30, 4:12 PM CDT | Special Weather Statement | FGF | Grant | 48 min |
| May 30, 4:21 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 25 min |
| May 30, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 32 min |
| May 30, 4:25 PM CDT | Special Weather Statement | FGF | Norman | 35 min |
| May 30, 4:37 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Polk | 38 min |
| May 30, 4:40 PM CDT | Special Weather Statement | FGF | Red Lake | 35 min |
| May 30, 4:48 PM CDT | Special Weather Statement | FGF | Beltrami | 27 min |
| May 30, 4:50 PM CDT | Special Weather Statement | FGF | Otter Tail | 40 min |
| May 30, 5:09 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater | 51 min |
| May 30, 5:15 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 45 min |
| May 30, 5:23 PM CDT | Special Weather Statement | FGF | Mahnomen | 37 min |
| May 30, 5:29 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Mahnomen | 46 min |
| May 30, 5:39 PM CDT | Special Weather Statement | FGF | Mahnomen | 36 min |
| May 30, 5:45 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 20 min |
| May 30, 5:47 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen | 43 min |
| May 30, 5:56 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 49 min |
| May 30, 6:04 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 41 min |
| May 30, 6:20 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 40 min |
| May 30, 6:36 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 39 min |
| May 30, 6:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 47 min |
| May 30, 6:47 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Mahnomen | 43 min |
| May 29, 7:00 PM CDT | Special Weather Statement | FGF | Benson | 30 min |
| May 29, 9:01 PM CDT | Special Weather Statement | FGF | Cass | 29 min |
| May 29, 10:13 PM CDT | Special Weather Statement | FGF | Richland | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.